Winter Weather, Eastern Uinta Mountains
- When
- April 6, 8:00 PM MST to April 7, 2:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
A cold early spring storm system moved across eastern Utah and produced 8 to 12 inches of new snow across the eastern Uinta Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A cold early spring storm system moved across eastern Utah and produced 8 to 12 inches of new snow across the eastern Uinta Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 6, 11:58 AM MST, 8 hours 2 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1158 AM MST SUN APR 6 2003 TONIGHT: ANOTHER TROUGH WILL MOVE OVER THE AREA LATE THIS EVENING AND AFTER MIDNIGHT. WEAK COLD ADVECTION BEGINS ABOUT 00Z FROM ETA TIME/HTS...BUT THESE ONLY SHOW ABOUT A 1-2 DEGREE C DECREASE AT 500 AND 700 MB. SLC 12Z SOUNDING IS ABOUT 3-4 DEGREES OF COOLER THE OVER GJT SO BELIEVE ABOUT THIS AMOUNT OF CAA SHOULD ADVECT OVER THE AREA TONIGHT...MAINLY BELOW 500 MB. VORT MAX WITH THIS TROUGH APPEARS WILL STRENGTHEN AS IT DIGS INTO THE GREAT BASIN WITH FAIR POTENTIAL VORT ASSOCIATED WITH IT AS WELL. ETA PRODUCES A SMALL BULLSEYE OF UVV OVER WRN CO/ERN UT ABOUT 06Z. VORT MAX AND RAPID CLEARING PROGGED OVER CWA ABOUT 12Z MON. WITH WESTERLY FLOW SHIFTING TO NW ABOUT MIDNIGHT BEHIND MINOR SURFACE BOUNDARY ALONG WITH CAA AND MINOR DYNAMIC SUPPORT...WILL EDGE POPS UP IN CENTRAL CO/UT VALLEYS TONIGHT. WILL ALSO INCREASE POPS TO LIKELY OVER NRN CO MTNS AND ERN UINTA MTNS WHICH SHOULD PRODUCE SOME LIGHT SNOW ACCUMULATIONS IN THIS KIND OF REGIME. MONDAY: RAPID DRYING FROM NW TO SE FOLLOWING TROF PASSAGE MON MORNING. WINDS AT SFC AND ALOFT WILL SHIFT QUICKLY N AND EDGE TO NE MON AFTERNOON. SHOULD SEE REMNANT SNOW SHOWERS OVER THE NRN HALF OF THE AREA AND TRAPPED BY THE MOUNTAINS. THESE WILL DECREASE AND SHIFT EAST TO CONT DVD BY SUNSET. CUOCO MONDAY NIGHT: STABILITY QUICKLY INCREASES MON EVENING WITH WARMING ALOFT AND THE SHUT OFF OF DIURNAL HEATING. HOWEVER WILL KEEP ISOLATED SHOWERS LINGERING OVER THE NORTHERN AND CENTRAL MOUNTAINS ALONG THE DIVIDE DUE TO GOOD NORTHWEST FLOW. THIS IS THE LAST AREA TO SEE THE WARMING...AND SNOW PRODUCTION IS VERY EFFICIENT OVER THESE MOUNTAINS ONCE THEY ARE PRIMED. ACTIVITY OFTEN CONTINUES THERE LONGER THAN THE MODELS WOULD INDICATE. SHOWERS SHOULD END BY LATE EVENING WITH CLOUDS DECREASING OVERNIGHT. LOOK FOR COLD MORNING LOWS WITH TEMPERATURES BELOW FREEZING IN ALL ZONES. BY EARLY TUE THE UPPER LEVEL RIDGE THAT HAS BEEN OVER THE GREAT BASIN SHIFTS EAST AND BECOMES THE DOMINANT PLAYER OVER THE REGION. THIS RIDGE WILL BECOME ANCHORED OVER INTER-MOUNTAIN WEST FOR A WARM/DRY WEEK. TEMPERATURES WILL REACH NORMAL READINGS ON TUE...THEN INCREASE TO 10-15 DEGREES F OF NORMAL LATER IN THE WEEK. ONE WAVE MOVES OVER THE RIDGE ON THU FLATTENING IT JUST A LITTLE FOR SOME HIGH CLOUDS. HEFFERNAN LONG TERM DISCUSSION FRIDAY-SUNDAY...MODELS DEVELOP A LARGE CLOSED LOW OVER THE EASTERN PACIFIC FRIDAY AND SATURDAY WHICH PUMPS UP THE RIDGE OVER EASTERN UTAH AND WESTERN COLORADO AGAIN...BOOSTING 700 MB TEMPERATURES TO AROUND 7-8 DEGREES CELSIUS (PER THE GFS). THE GFS HAS SLOWED THE EASTWARD PROGRESSION OF THE EAST PACIFIC CLOSED LOW OVER THE WEEKEND WHICH LOOKS MORE IN LINE WITH THE ECMWF. CLOSED LOW PROGGED TO SHIFT TO NEAR THE OREGON COAST SUNDAY WHICH PUSHES THE UPPER RIDGE AXIS EAST OF THE FORECAST AREA. THIS WOULD BRING SOME MORE CLOUDS INTO THE PICTURE WITH INCREASED SOUTHWEST WINDS. THE CLOUDS COULD RESULT IN SOME COOLING TO THE AREA SUNDAY. LINDQUIST .GJT...NONE
COZ001>014-017>023-UTZ022>025-027>029-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 515 AM MST SUN APR 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A HARD FREEZE IS FORECASTED FOR MONDAY NIGHT ACROSS EASTERN UTAH AND WESTERN COLORADO. LOW TEMPERATURES IN THE LOWER VALLEYS OF SOUTHWEST COLORADO AND SOUTHEAST UTAH WILL RANGE FROM 19 TO 26 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. JR/TL
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355454.